pink liquid medicine

Can One Dose Of Pepto Bismol Cause A Black Stool?

Can one dose of Pepto Bismol cause a black stool? Pepto Bismol is often used by people to relieve stomach issues such as bloating, flatulence, indigestion, and diarrhea. You may know of this bright pink solution and have probably used it before.

While it is an excellent solution for stomach problems, Pepto Bismol can cause your stool to turn black. This happens when the sulfur in your tongue or digestive tract comes in contact with the subsalicylate in Pepto Bismol. One dose of Pepto Bismol is enough to cause these side effects. However, they stop once you cease taking Pepto Bismol.

The Benefits of Taking Pepto Bismol

Pepto Bismol is excellent at relieving digestive discomfort. The subsalicylate in Pepto Bismol turns to Salicylic acid, which stops the formation of Prostaglandins associated with intestinal inflammation. It also enhances water absorption and the transportation of electrolytes in the intestines.

Pepto Bismol can neutralize stomach acid when suffering indigestion or heartburn. It also has anti-microbic properties that can fight the release of E. Coli bacteria. That can help alleviate diarrhea and other stomach issues associated with E. coli.

The Disadvantages of Taking Pepto Bismol

Apart from making stool black, Pepto Bismol can also cause your tongue to look dark. Some people also suffer from nausea and vomiting after taking Pepto Bismol. Other serious side effects of taking it are tinnitus, hearing loss, and extended diarrhea.

full tablespoon of pink liquid medicine

Overdosing on Pepto Bismol (taking it more than 3 times a month)can also cause serious side effects. These side effects are anxiety, jerky muscle movements, and lack of balance.

Can One Dose of Pepto Bismol Cause a Black Stool?

Pepto Bismol is sometimes called Pepto Bismuth because it contains a Bismuth Subsalicylate. It treats stomach issues such as nausea, heartburn, pain, and flatulence.

However, this subsalicylate of Bismuth also turns stool black. It occurs when the compound comes in contact with sulfuric properties in your gastrointestinal tract or saliva.

When sulfur and Bismuth Subsalicylate come together, they create bismuth sulfide, which is dark in color. The same substance can also coat the tongue.

You only have to take a dose of Pepto Bismol to experience these side effects. But you don’t have to lose sleep about it because they are temporary. Once you finish taking Pepto Bismol, everything should get back to normal. Note that you should not take Pepto Bismol more than 3 times a month. 

If you cannot stand seeing your tongue or stool black due to the side effects of Pepto Bismol, stop taking it. There are other OTC solutions to gastrointestinal problems, such as Antacids, Loperamide, and Laxatives.

Conclusion

Now you know the answer to “Can one dose of Pepto Bismol cause black stool? We’ve also given you the side effects associated with taking Pepto Bismol.

Most after effects linked with taking Pepto Bismol end after you stop taking it. If they continue, at least a week after you stop taking it, consult a doctor for advice. 

Leave a Comment

Your email address will not be published.

Scroll to Top